Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 213, NWS Nashville, TN

August 2, 2001Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 2, 2001, 6:03 PM CDT for Maury County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2001, 6:03 PM CDT (23:03 UTC)
Expired
Aug 2, 2001, 6:30 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Maury County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:07 PM CDTThunderstorm Wind 57 ESpring Hill, TNAmateur radio report of a tree down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 022304
SVRBNA

TNC119-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAURY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COLUMBIA

* UNTIL 630 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF SPRING HILL...OR ABOUT 8 MILES
  EAST OF COLUMBIA...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE JUST EAST OF COLUMBIA.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS!
$$
MAR
LAT...LON 3564 8675 3577 8691 3556 8720 3541 8700

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:09 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 3:09 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
309 PM CDT THU AUG 2 2001

CURRENTLY...ISOLATED SHOWERS HAVE DEVELOPED IN THE HEAT OF THE DAY.
TYPICAL SUMMER DAY...WITH TEMPS RISING INTO THE LOWER 90S...MIDDLE
80S PLATEAU. DEW POINTS FROM THE LOWER 70S NORTHWEST...TO THE UPPER
60S SOUTHEAST MIDDLE. SKIES ARE PARTLY SUNNY WITH THE AFTERNOON
CUMULUS. SFC TROUGH FROM SRN IA...TO NRN IL...TO MICHIGAN SHOULD
START SEEING MORE CONVECTION POPPING THROUGH THE REMAINDER OF THE
AFTERNOON. ALSO...THERE IS AN OUTFLOW BOUNDARY MOVING SOUTHWARD OUT
OF CENTRAL ILLINOIS...AS CONVECTION CONTINUES TO PLOD SOUTH FROM LAST
NIGHT. INTERESTING LOW PRESSURE SYSTEM IN THE EASTERN GULF
OF MEXICO...WHICH COULD AFFECT OUR WEATHER DOWN THE ROAD.

FORECAST CONCERNS...PRECIP CHANCES.

AFOREMENTIONED THUNDERSTORM/OUTFLOW BOUNDARY IN CENTRAL ILLINOIS
WILL NOT AFFECT MIDDLE TENNESSEE...AS THE NEW CONVECTION IS FEEDING
OFF THE BETTER SOUTHWEST FLOW FROM MISSOURI. FOR TONIGHT...WE CAN
EXPECT A FEW ISOLATED SHOWERS EARLY TONIGHT...THEN THE BOUNDARY
CURRENTLY STRETCHED FROM SRN IA...TO NRN ILLINOIS AND MICHIGAN WIL
DROP SOUTWARD INTO THE NW MIDSTATE BY DAYBREAK. NOT EXPECTING ALOT
OF CONVECTION...AS THE FORCING...DYNAMICS AND SFC CONVERGENCE ARE
UNIMPRESSIVE. MOISTURE AHEAD OF THE BOUNDARY WILL BE ON THE RISE...
AND AN INCREASE IN CLOUDS WIL LIKELY MOVE INTO THE NRN MIDSTATE.

THE ACTUAL BOUNDARY WILL BE COMING THROUGH TOMORROW DURING THE
DAY...THEN STALL OUT BY TOMORROW NIGHT JUST SOUTHEAST OF THE AREA.
THE CONVERGENCE...MOISTURE AND INCREASE IN THE LOW TO MID LEVEL
INSTABILITY WILL INDUCE SCATTERED SHOWERS AND THUNDERSTORMS. MAYBE
SOME ISOLATED ACTIVITY AROUND TOMORROW NIGHT BEFORE THE BOUNDARY
SLIDES SOUTHEAST. BEST CONVEREGNCE REMAINS NEAREST THE BOUNDARY...IN
SOUTHEAST MID TN ON SATURDAY...AND WILL LEAVE BEST POPS THERE.

SUNDAY...THROUGH THE REST OF THE FORECAST WILL BE INFLUENCED BY
THE LOW PRESSURE SYSTEM SPINNING OFF THE GULF. THIS SYSTEM IS
PROJECTED TO MOVE WESTWARD ACROSS THE GULF...DRAGGING AN INVERTED
TROUGH ALONG WITH IT. OUR WINDS WILL SHIFT FROM NORTH TO
SOUTHEAST...ALTHOUGH BEST CONVERGENCE LOOKS TO REMAIN ALONG THE
IMMEDIATE GULF COAST. HENCE...BEST RAIN CHANCES WITH THIS SYSTEM
WILL BE THERE. DO NOT HOLD MUCH STOCK IN GETTING RAIN IN MIDDLE
TENNESSEE ATTM. WILL NOT BITE YET.

TYPICAL SUMMERTIME TEMPS ARE IN STORE FOR THE NEXT COUPLE OF DAYS...
AS AXIS OF WARMER H8 AIR REMAINS OUT TO THE WEST...HIGHS WILL BE
FLIRTING WITH 90 WEST AND MIDDLE TO UPPER 80S EAST. NO REAL CHANGES
IN AIR MASS...SO LOWS WILL GENERALLY RANGE IN THE UPPER 60S TO
LOWER 70S THROUGH SATURDAY. INCREASE IN CLOUDS TONIGHT MAY RESULT
IN SOMEWHAT HIGHER MINS TONIGHT.

HERE ARE THE NUMBERS...

BNA 73/90/71/89 2321
CSV 66/83/65/84 1431

.BNA...NONE

DICKSON 15

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:12 PM CDTTornado WarningOHXMaury33 min
Aug 2, 6:46 PM CDTSevere Thunderstorm WarningOHXMaury29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.